Posted by Sunnely on January 12, 2001, at 20:47:01
In reply to Topamax and Kidney stones..anyone, Cam?, posted by tdaneen on January 12, 2001, at 9:55:56
The good news about topiramate (Topamax) is that, among the anticonvulsants (mood stabilizers) currently in use in the US, Topamax appears to be least associated with weight gain, and, in fact, may be associated with weight loss in many patients.
The bad news is that, in epilepsy trials, 1.5% to 2.0% of Topamax-treated patients developed kidney stones. Although this incidence rate is considered to be low, the risk appears to be greater if you have: 1. personal history of kidney disease or kidney stones; 2. family history of kidney stones; and 3. hypercalciuria (elevated urine calcium). The risk also appears to be greater with: 1. increased dose of Topamax (but not duration of treatment); 2. in males between the ages of 21-54 years; 3. patients taking other carbonic anhydrase inhibitors like Topamax such as acetazolamide (Diamox) and zonisamide. While never been documented, for patients taking Topamax to lose weight, the risk of kidney stones may be increased further if they are also on a high-protein, "Atkins"-like diet, which promotes ketosis and therefore stone formation. To minimize this risk, patients are advised to avoid these types of diets and to increase their fluid intake.
Of note, 75% of Topamax-treated patients who develop kidney stones pass them spontaneously.
Further FYI. The following drugs/medical conditions can lead to increase urine calcium and subsequent kidney stone formation: 1. antacids; 2. diuretics such as furosemide (Lasix) and ethacrynic acid (Edecrin); 3. calcium supplement; 4. protein supplements; 5. corticosteroid treatment; 6. hyperparathyroidism (overactive parathyroid gland); 7. hyperthyroidism (overactive thyroid gland); 8. vitamin D toxicity; 9. certain bone diseases (tumor or malignancy).